Difficult-to-Diagnose Diabetes in a Patient Treated With Cyclophosphamide

The Contradictory Roles of Immunosuppressant Agents: A Case Report

Manuel García-Sáenz; Daniel Uribe-Cortés; Claudia Ramírez-Rentería; Aldo Ferreira-Hermosillo

Disclosures

J Med Case Reports. 2019;12(364) 

In This Article

Case Presentation

A 31-year-old Mestizo-Mexican woman presented to our emergency department (ED) with DKA. She did not have a family history of diabetes or previous autoimmune diseases. She mentioned multiple hospitalizations due chronic idiopathic pancreatitis between 12 and 16 years of age. At that time, laboratory tests ruled out the presence of gallstones, tumors, autoimmune diseases, or metabolic diseases. Her pancreatic exocrine and endocrine functions were completely normal after each episode. Fifteen years after the last episode of pancreatitis, she presented with alopecia, malar rash, and oral ulcers. She was initially diagnosed as having discoid lupus with the skin biopsy results. However, a week later, she developed severe neuropsychiatric manifestations of SLE, including focal motor seizures, with a Systemic Lupus Erythematosus Disease Activity Index (SLEDAI) score of 18 points. Rheumatologists prescribed methylprednisolone (three doses of 1 g daily by intravenous injection) with improvement of neurological symptoms. Her treatment at hospital discharge was: chloroquine (225 mg/day), levetiracetam (1.5 g twice a day), phenytoin (100 mg twice a day), lorazepam (1 mg/day), and a monthly bolus of CY. In addition, she was treated with weekly down-titrating doses of prednisone (initial dose of 1 mg/kg).

Seven days after administration of the sixth dose of CY (cumulative dose of 6.25 g), she presented with asthenia, adynamia, polydipsia, nausea and vomiting, food intolerance, impaired visual acuity, and abdominal pain. The physical examination at our ED revealed tachycardia (125 beats per minute), tachypnea (27 breaths per minute), drowsiness, and dehydration. She presented with a normal body mass index and no stigmata associated with insulin resistance. Laboratory tests reported: serum glucose of 1240 mg/dl, sodium of 127 mEq/L, potassium of 5.56 mEq/L, chlorine of 86 mEq/L, arterial pH of 7.07, bicarbonate of 3.00 mmol/L, and ketonuria (80 mg/dl) with effective serum osmolarity of 322.8 mOsm/kg and total osmolarity of 334.1 mOsm/kg, with an anion gap of 43.56, urea 63 mg/dl, and creatinine of 1.58 mg/dl. Liver tests, amylase, and lipase were normal. After the diagnosis of a mixed hyperglycemic state with predominance of severe DKA, she was started on an aggressive intravenously administered fluid schedule with saline solution 0.9% and intravenous continuous insulin infusion (CII). During the first day she required a total of 165 units of insulin per day (2.75 U/kg per day). Table 1 shows the clinical and biochemical evolution from first evaluation to resolution of DKA.

During the first hours, traditional precipitant factors for DKA, such as infections or cardiac ischemia were ruled out. With an aliquot from the first serum sample in the ED, we measured anti-insulin, anti-GAD65, and anti-IA2 antibodies that were reported as negative; C-peptide was determined to be 0.5 ng/ml and the glycated hemoglobin (HbA1c) was 12.0%. The diagnostic consideration was of T1DM, so once DKA remission was achieved, she was prescribed an intensive insulin scheme at a dose of 1.09 IU/kg per day with 70% of basal insulin glargine daily and 30% of lispro boluses divided in three doses.

With the multi-drug immunosuppressive treatment her symptoms improved and 3 months after discharge the CY was switched to azathioprine and then to chloroquine. Three weeks after the switch from CY to other immunosuppressive therapies, she presented with symptomatic hypoglycemia and insulin doses were tapered down. Five months after the switch, insulin was completely withdrawn. At last follow up, 1 year after the hyperglycemic crisis, she had no symptoms related to hyperglycemia and her blood glucose remains under 100 mg/dl. She continues to have a well-balanced, low-carbohydrate diet and her last HbA1c was 5.2% and C-peptide was 1.8 ng/ml without any antidiabetic drugs.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....